complicated migraine with speech disruption weeks later?
I am very confused with the information I am receiving from the doctors that are directing my care, and want to see if anyone can verify the information or give me correct information.
I am a relatively healthy 31 year old woman, smoker (about 1/2 pack a day), have hypothyroid (synthroid 50mcg daily) and according to my urologist, I am a champion kidney stone maker and have had over 30 lithotripsy's sp. and cystoplasty's sp. over the last 10 years. I have 10 children, (3 that I gave birth to) and a full time worker.
My mother has diabetes, and has suffered from a major stroke and several minor strokes, however her spine was crushed about 15 years ago and all health problems have arisen since then.
I was hospitalized after an onslaught of symptoms over the course of about 10 mins that scared the poo outta me! I was cleaning the house and noticed that my left foot had gone numb. I thought it odd that I was up moving and it went numb, so I sat down for a minute. ( I had been having issues with my hands being painful and going numb for the last few weeks but chalked it up to my carpel tunnel).
After sitting down, my left arm and hand began to tingle and then went numb, I saw a series of flashes of light and then I was unable to speak. I was able to signal my daughter to get my husband and by the time he got to me my speech had returned but was slurred and I wasn't able to get a lot of words out. I remember feeling very dizzy, confused, and lightheaded. It took about an hour to procure a babysitter and get me to the hospital. On arrival, I couldn't say my birthday, what day it was, what month it was, etc. I knew the answers but it seemed my mouth wanted to give the wrong ones! I had a cat scan the same evening. The stroke team did their analysis. I was extremely scared and began crying prior to arriving at the hospital and during the initial exams. AFTER the CAT scan, I began to get a headache.
I was admitted and the next day given an MRI and DVT scan as my legs had been hurting. The neurologist diagnosed me with a complicated migraine. He prescribed Topamax to prevent headaches. He kept telling me I must have a history of migraine's. I told him over and over I have never suffered from anything but the occasional minor headache. My only experiences with migraines were during my 1st pregnancy over 7 years ago, and then I only had 1! His response is that he believed it was stress related as I have a stressful job and a lot of kids and that I probably had migraines without pain and didn't realize it. (WHAT?) I was released from the hospital and sent home with home health nurses and speech therapists.
They had given me Topamax in the hospital and I continued to take if after returning home. I began to notice a pattern that about 30 minutes after taking the Topamax, I would develop a full blown migraine and barely be able to function. I lost about 7 lbs during that week (which is not a bad thing!) and was constantly dizzy and made no progress with my speech. Feeling had come back to my left side in the hospital but was not as strong. I spoke with my home health nurse and we looked up symptoms of this drug which included all I had been complaining of and plus apparently had a high probability of causing kidney stones. I decided to stop taking the Topamax. After about 48 hours of being off the Topamax, I had my appetite back, I wasn't nauseous any more and my speech began to improve however, I have what I call a dull headache all the time. Tylenol and Motrin take the edge off but it never goes away.
I had a follow up with my family doctor 4 days ago and he told me that he's not experienced in my condition and wouldn't be able to help me much, but he believes that I didn't give the Topamax enough time for the side effects to wear off and that he wanted me to begin taking it again at a higher dose and prescribed me fioricet for the headache pain. He also could not fathom why my speech pattern is still disrupted.
My issues with all this, I HAVE NEVER SUFFERED FROM HEADACHES, and since I began the Topamax, I cant get rid of headaches. As I have told all of the doctors, I have kids to take care of an a job to do, I cant take a medicine that makes me feel worse than I did before!! It has been almost 3 weeks and I am still having issues with my speech, I stammer over words, I have trouble with word recall, and transpose numbers. From what the docs told me and what I have read, a few days to 2 weeks is the max for the speech issues. I am a paralegal and I stood in front of a Judge the other day and it took me 20 min's to explain something to him that I should have been able to do in 5. I also have not regained full strength in my left hand. I get confused over words easily and forgetful (I am a scheduler, type A personality, forgetfulness is not something that I'm used to). Has anyone else had these experiences or heard of this before. My family doctor seems to think I am a medical mystery, and I haven't been able to get into a neurologist for a 2nd opinion.
I am also scared about this happening again. So if my doctor is correct and it is a complicated migraine, what are the chances of it recurring, and will the symptoms be the same? Thank you for any insight you can offer me.
How are you? I'm sorry to hear about the symptoms that you mentioned. Migraine is indeed a complex neurological disorder. While it usually presents with headaches, it may also be absent. Hemiplegic migraine, one of the variants may present with numbness, weakness or paralysis on one side of your body, loss of balance and coordination
visual aura,language difficulties, slurred speech, dizziness or vertigo,nausea and vomiting, extreme sensitivity to light, sound, and smell. Seeking a neurologist's opinion is highly recommended. Take care and do keep us posted.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.